From Klamath Falls, Oregon, USA:
I have had type 1 diabetes for 17 years and just got on new insulin (Ultralente instead of NPH). I tried supper Ultralente and bedtime Ultralente. My blood sugar at 3:00 am is low and I have to eat. At 5:30 am, it is low again, and I have to eat. By breakfast it is usually around 70 mg/dl [3.9 mmol/L]. I went from 10 Ultralente to 5 Ultralente and have the same test results. I can't sleep because of being scared of not waking up. I have been as low as 23 mg/dl [1.3 mmol/L] at 3:00 am. Do you think I could just take the Ultralente in the am and no Ultralente at bed? I cover all food with Humalog except my bedtime snack.
It sounds as though you were placed on Ultralente insulin, and I'm not sure you ever had satisfactory control. However, Ultralente is tricky to use for several reasons. It has a longer duration of action than does NPH. That means when the dose is changed, you may experience a delay in any observed change in your blood sugars. In addition, I tend to use two shots a day because one shot infrequently is adequate for all basal needs. Finally, there is a point during the crossover from NPH to Ultralente where there is NPH on board with Ultralente which can cause the blood sugars to fall. I would try and get some help with your physician on this.
Original posting 16 Nov 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.